This is a case report of a 49 year old man admitted to a psychiatric inpatient unit with symptoms of severe depression, who developed hepatic encephalopathy after being started on zolpidem. Zolpidem is an imidazopyridine that is reported to have similar sedative properties to the benzodiazepines but minimal effects as an anxiolytic, muscle relaxant or anticonvulsant. It has a rapid onset, short duration of action and is metabolized in liver through CYP450 system. Zolpidem is extensively used as a hypnotic in short term management of insomnia. There have been reports of hepatic encephalopathy induced by this medication. Hepatic encephalopathy is characterized by confusion, altered level of consciousness and potentially coma and death. It results from liver failure and the accumulation of toxic substances in the blood stream such as nitrogenous waste products, of which ammonia is the most commonly measured. There is increased activity of the inhibitory gamma amino butyric acid (GABA) system and the energy supply to other brain cells is decreased. The diagnosis of hepatic encephalopathy is a clinical one and serum ammonia levels are elevated in 90% of patients.
Kahn, Tehmina M.; Cosme, Rosario; Begolli, Melissa; and Addepalli, Raj
"A Case of Zolpidem-induced Hepatic Encephalopathy in a Patient with Major Depression,"
Jefferson Journal of Psychiatry: Vol. 24
, Article 2.
Available at: https://jdc.jefferson.edu/jeffjpsychiatry/vol24/iss1/2